Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Semin Dial. 2014 Feb 24. doi: 10.1111/sdi.12199. [Epub ahead of print]

Thrombocytopenia in ESRD Patients: Epidemiology, Mechanisms and Interventional Nephrology Perspective.

Author information

  • 1Divisions of Nephrology, The Ohio State University, Columbus, Ohio.

Abstract

A well-functioning vascular access is essential for provision of life-sustaining dialysis treatment in patients with end-stage renal disease. Arteriovenous accesses are preferred form of vascular access. Although significant advances have been made in the field of dialysis access, arteriovenous access dysfunction remains the single most important cause of morbidity in ESRD patients. While thrombosis and stenosis of AV access are more frequently seen, hemorrhage from AV access can be life threatening with or without risk of permanent access loss. Aside from anticoagulation for comorbidities, qualitative and/or quantitative platelet abnormalities are often the predisposing factors. We describe an ESRD patient who developed new onset but severe thrombocytopenia due to metastatic small cell neuroendocrine carcinoma of lung. Given her persistent thrombocytopenia and presence of prolonged bleeding from the cannulation sites, a right internal jugular tunneled dialysis catheter was placed for continuation of maintenance dialysis. This review discusses the definition of thrombocytopenia, mechanisms of thrombocytopenia in patients with ESRD and with a special focus on implications of thrombocytopenia on dialysis access interventions. The review underscores the need for consensus with regard to cannulating AV access as well as guidelines specific to dialysis access-related endovascular intervention in the setting of thrombocytopenia and other coagulation abnormalities.

© 2014 Wiley Periodicals, Inc.

PMID:
24612107
[PubMed - as supplied by publisher]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk